What to know about 'Ozempic face' as some users claim popular diabetes drugs used for weight loss leave them looking gaunt
Ozempic is a medication designed for people with Type 2 diabetes.
The term "Ozempic face" has been coined and used on social media to describe what some people say is an aged or gaunt look on the faces of people who use the medication.
The hashtag #Ozempicface delivers dozens of results on social media platforms like TikTok, and some dermatologists say they are seeing the phenomenon in their practices too.
"It's definitely a real thing and not just something that is on TikTok," Dr. Elizabeth Houshmand, a Dallas-based dermatologist who is also board-certified in internal medicine, told ABC News. "What patients come in complaining of is, you know, 'My face just looks really gaunt. I've lost a lot of volume in my face.'"
Houshmand said that in most cases, the patients who come to her seeking help for facial thinning have lost a significant amount of weight in a short time by using a semaglutide treatment, which in addition to Ozempic includes the medication Wegovy.
Given as daily or weekly injections, these drugs, called GLP-1 RAs, help people produce insulin and lower the amount of sugar in the blood. They also work by slowing down movement of food through the stomach and curbing appetite, thereby causing weight loss.
Side effects of the drugs can include severe nausea and constipation.
"Patients are less hungry, eating significantly less, losing large amounts of weight in a very short time period," Houshmand said. "And that is why you see the gaunt look or the 'Ozempic face.'"
Houshmand said speeding up the process of weight loss -- particularly for people in their 30s, 40s and 50s, as most of her patients are -- can especially lead to a gaunt look.
She said the only way to regain a fuller look in the face naturally is to regain the weight, and even then the face won't look exactly the same due to skin laxity caused by rapid weight loss.
"Fat in the face is a very good thing. When we're young and healthy, we have a good amount of volume [in our face] because of that subcutaneous fat," she said. "As we age, we lose bones, we lose fat normally, so if you're speeding that process up, it's gong to lead to an aged and hollow look."
The type of rapid weight loss that may cause a hollow look is not what is supposed to happen when using a semaglutide treatment, according to Dr. Caroline Apovian, co-director of the Weight Management and Wellness Center at Brigham and Women's Hospital in Boston, and a professor at Harvard Medical School.
She said there is nothing in the medications that would cause a person's face to hollow, noting that is a sign of losing weight too rapidly or in an unhealthy way.
"We start these drugs in very low doses and titrate up while while watching patients very carefully for nausea, for vomiting, for weight loss which is too rapid, which is over one to two pounds of weight on average per week," Apovian told ABC News. "We're not trying to get the patient to look better, even though they do. The use of these medications should be regulated to improving the health of the patient by loss of unhealthy adipose tissue."
The U.S. Food and Drug Administration approved Ozempic in 2017 as a treatment for Type 2 diabetes alongside diet and exercise if other medications cannot control blood sugar levels well enough. Although Ozempic is not explicitly approved for chronic weight management, it can be prescribed off-label and used safely for people who are obese.
Wegovy is essentially the same injectable drug prescribed at a higher dosage. The FDA has specifically approved Wegovy for patients with severe obesity, or who are overweight and have one or more weight-associated conditions like high blood pressure or high cholesterol.
People who don't have diabetes or obesity can still be prescribed the drugs "off-label" but they may have to pay out of pocket, which could cost $800 to $1,400 for a one-month supply.
As people have documented their weight loss success using the drugs, their popularity has grown, possibly contributing to some shortages for people who are prescribed them for Type 2 diabetes or obesity.
Apovian said people who are experiencing so-called "Ozempic" face are most likely using the drug off-label.
"That's what happens when you don't have obesity and you use these medications to lose weight rapidly, which you do," she said. "You get fat loss in your face, especially if you don't exercise and don't eat well. You're not going to look healthy just losing weight rapidly."
Apovian said she sees the use of the term "Ozempic face" as a continuation of the fat stigma that has perpetuated American culture for decades.
"It's not one of the side effects of Ozempic so it's erroneous to say that it's 'Ozempic face.' I hate to even use the term," she said, adding of people who do, "They're trivializing the medication and the disease that it's for."
On TikTok, some users of the drugs shared a similar concern, noting that after being shamed for being overweight, they now felt stigmatized for taking a medication.
"Sure enough, they have found another way to beat us down," a woman who identifies herself as a Mounjaro user said in a video shared on TikTok. "It's pretty sad that we've had to deal with being bashed because we're obese but now that we're doing something to reclaim our health, to find some way to come after us and still be able to beat us down."
Apovian said she worries that the stigma around weight combined with the "cavalier" way drugs like Ozempic are used off-label could prevent them helping people who could medically benefit.
"This is the problem when people use drugs that are meant for serious illness in a casual manner like this," Apovian said. "It's really upsetting to those of us who really treat people with serious illnesses like obesity and diabetes and heart disease to see our our important medications that are really saving lives used in this manner."
ABC News Live
24/7 coverage of breaking news and live events